Most people with HIV will gain weight after starting antiretroviral therapy (ART). In fact, it’s usually a good sign that your ART is working. You may hear your doctor refer to these early weight gains as “regaining weight.” But excess weight gain associated with treatment can sometimes lead to future health problems.
“Thirty years ago, when the HIV epidemic was just beginning, we worried about malnutrition and wasting,” says MBBCh Onyema Ogbuagu, an infectious disease specialist who treats people living with HIV at Yale University School of Medicine. “Now that we’re better at detecting disease earlier, and have more effective treatments, we’re facing another metabolic problem, obesity.”
Tell your doctor if you are concerned about weight gain related to treatment. They will detail all the advantages and disadvantages of your ART. They will also help you find safe ways to lose weight.
Below are some other topics you may wish to discuss with your healthcare team.
What are the health risks of treatment-related weight gain?
Older ART may lead to lipodystrophy, Ogbuagu said. That’s when your body changes the way it stores fat. You could end up developing the belly fat associated with insulin resistance, diabetes, and heart disease. But such fat changes are much less likely to occur in newer drugs.
But there is evidence that the short-term treatment-related weight gain associated with modern ART can still increase the chances of certain metabolic problems. More research is needed to understand the full long-term effects of treatment. But ART-related weight gain can lead to:
- type 2 diabetes
- high cholesterol (also known as hyperlipidemia)
- nonalcoholic fatty liver disease
“The data on diabetes and liver fat are definitely there,” said John Koethe, an assistant professor in the Department of Infectious Diseases at Vanderbilt University. But there is conflicting evidence when it comes to cardiovascular disease, he said. Obesity and being overweight increase anyone’s chances of developing cardiovascular disease. But it’s unclear whether ART-related weight gain would further increase these odds, he said. We need more research to find out.
“People living with HIV are already at significantly increased risk of cardiovascular disease,” Koethe said. “The problem may be that any attributable risk of weight gain hasn’t really shown up in the studies.”
Remember, being overweight can increase your chances of developing certain health conditions, no matter which antiretroviral therapy you take. This includes the following:
- sleep apnea
- cognitive decline
- heart attack and stroke
When should you watch for weight gain?
Your chances of gaining weight are highest during the first 12 to 18 months after you start ART, says Koethe. During that time, studies show that about 37 percent of people gain 5 percent of their body weight. Another 17 percent gained 10 percent of their body weight.
After you start ART, you may continue to gain weight for years, “but at a much slower rate,” says Koethe.
Are there risks with all treatment-related weight gain?
If you’re underweight or normal weight, it’s okay, even healthy, to have a few extra pounds. “Weight gain isn’t always a bad thing,” Ogbuagu said. “For some people, it’s desirable.” He says it might even boost your happiness.
But in general, Koethe says, if you gain 5 percent of your body weight after starting ART, doctors usually start worrying about future health problems. People store weight in different ways, but he says that if you have fat in the area around your internal organs, your chances of certain diseases increase.
“These individuals have a higher risk of accumulating fat around the liver, around the heart and within the skeletal muscle,” Koethe said. “These individuals are at higher risk for developing metabolic diseases such as diabetes and other comorbidities in the future.”
It can be difficult to tell where your fat is just by looking at your body. But your doctor can do some tests to get a more detailed look. Koethe said this could include the following:
- Measure your waist. Those with a waist circumference larger than 35 inches for women or 40 inches for men have higher rates of diabetes and heart disease.
- DEXA (or DXA) scan. This is a bone density test. But it can also show where your body stores fat and muscle.
- CT scan. This is a more advanced tool that can provide your doctor with information about fat in and around the liver, skeletal muscle, heart, or other organs.
Who is more likely to gain weight on ART?
Koethe and colleagues found that about 22 percent of healthy-weight people became overweight 3 years after starting ART. Of those who were already overweight, he said about one in five became obese. But the numbers don’t help experts make much predictions.
Research into how much your genes play a role is ongoing. Emerging data suggest that certain drug-metabolizing enzymes may affect weight gain, Koethe said. In the future, this may reveal who is more likely to gain weight after ART initiation.
Should you change your art?
Discuss your treatment with your doctor. If you have gained a lot of weight, they may want to switch you to a different drug. But there are many things to consider before you make the change.
If you have not started treatment, current pre-ART guidelines include consideration of weight gain or metabolic issues. If these are health concerns for you or another family member, please bring them up with your doctor.
But now, Koethe says there isn’t enough scientific data to justify changing the standard guidelines. That’s because integrase inhibitors, which are linked to weight gain, “are much better at preventing (drug) resistance,” he said.
The best thing you can do is start or continue a healthy diet and exercise routine, especially when starting ART, says Koethe. And let your doctor know about your weight gain. They can perform routine checks on key health measures such as:
- blood sugar
- blood pressure
- cholesterol level
Your doctor may not choose or change your ART based solely on being overweight. But you should still talk to your doctor if this happens, Ogbuagu says. “I think we should act very early on, in the first few months or a year, so that people don’t continue to gain weight and develop new complications along the way.”